A prescription or over-the-counter drug overdose is an incident that occurs when more than the recommended therapeutic dosage has been taken. In cases of illegal drugs, it occurs when the body’s metabolism is unable to prevent the drug from reaching toxic levels. It may happen intentionally or accidentally and cause side effects that are harmful and possibly fatal.
Typically, these incidents increase or decrease body temperature, pulse rate, respiratory rate and blood pressure. A wide variety of symptoms may develop depending on the drug that was ingested. Some symptoms include dilated pupils, confusion, shock, chest pain, fluid in the lungs, nausea, vomiting, abdominal pain, hallucinations, seizure, swelling of the brain and coma. Physicians need to know which drugs were ingested in order to properly administer treatment.
After a thorough physical exam and determining which drugs were ingested, the physicians at AOK Emergency Room will recommend proper treatment of an overdose to help remove the toxins from the patient’s system.